Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 270, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 8, 2005, 1:11 PM CDT for Warren County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2005, 1:11 PM CDT (18:11 UTC)
- Expired
- Sep 8, 2005, 2:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Warren County, IA
The radar
The Des Moines radar (KDMX), 43 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 1:25 PM CDT | TSTM WND GST 60 | Hartford, IA | REPORTED BY AMATEUR RADIO SPOTTER. |
| Sep 8, 1:25 PM CDT | HAIL 0.88 | Hartford, IA | NICKEL SIZE HAIL REPORTED BY AMATEUR RADIO SPOTTER. |
| Sep 8, 1:30 PM CDT | TSTM WND GST 65 | Hartford, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 9:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 081811 SVRDMX IAC181-081900- /O.NEW.KDMX.SV.W.0270.050908T1811Z-050908T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 111 PM CDT THU SEP 8 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 200 PM CDT. * AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF COLFAX TO CARLISLE TO NORWALK...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF DES MOINES TO 8 MILES SOUTHEAST OF DES MOINES TO 7 MILES SOUTHWEST OF DES MOINES...AND MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ST. MARYS BY 120 PM CDT. NEAR INDIANOLA BY 125 PM CDT. NEAR SANDYVILLE BY 130 PM CDT. NEAR MILO BY 140 PM CDT. NEAR LACONA BY 150 PM CDT. THE LOCATIONS OF CUMMING...MARTENSDALE...SPRING HILL...HARTFORD AND ACKWORTH ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4150 9337 4150 9379 4120 9375 4118 9334 $$ FORSTER
2 follow-up statements
000
WWUS53 KDMX 081835
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT THU SEP 8 2005
IAC181-081900-
/O.CON.KDMX.SV.W.0270.000000T0000Z-050908T1900Z/
WARREN IA-
134 PM CDT THU SEP 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WARREN COUNTY UNTIL
200 PM CDT...
AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PLEASANTVILLE TO 8 MILES WEST OF
INDIANOLA...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST OF DES
MOINES TO 14 MILES SOUTH OF DES MOINES...AND MOVING SOUTHEAST AT 35
MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR NEW VIRGINIA BY 145 PM CDT.
NEAR LACONA BY 200 PM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
AT 130 PM...NICKEL SIZED HAIL WAS REPORTED ON THE NORTH SIDE OF
HARTFORD ALONG WITH WINDS OF 60 MPH.
LAT...LON 4151 9380 4151 9344 4149 9342 4149 9334
4116 9335 4116 9335 4116 9380
$$
FORSTER000
WWUS53 KDMX 081859
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT THU SEP 8 2005
IAC181-081909-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-050908T1900Z/
WARREN IA-
159 PM CDT THU SEP 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY HAS BEEN ALLOWED
TO EXPIRE...
AT 156 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM FOR
MARION COUNTY.
LAT...LON 4151 9380 4151 9344 4149 9342 4149 9334
4116 9335 4116 9335 4116 9380
$$
FORSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:45 AM CDT, 9 hours 26 minutes earlier.
Area forecast discussion, Sep 8, 3:45 AM CDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT THU SEP 8 2005 .DISCUSSION... CONVECTIVE CHANCES TODAY THROUGH THIS EVENING ARE THE PRIMARY FORECAST CONCERNS. A BROAD AREA OF CONVECTION CURRENTLY ONGOING ACROSS EASTERN SOUTH DAKOTA AND SOUTHEAST NORTH DAKOTA. THIS ACTIVITY IS IN ADVANCE OF A SHORT WAVE TROUGH NOW ENTERING THE WESTERN DAKOTAS. OTHER WEAK CONVECTION BEGINNING TO DEVELOP OVER SOUTHEAST NEBRASKA NEAR THE WARM FRONTAL POSITION AND IN AN AREA OF ENHANCED ISENTROPIC LIFT ALONG THE 310K SFC. THE COMPLEX NOW APPROACHING SIOUX FALLS HAS AN ASSOCIATED COLD POOL AND WOULD SUGGEST THE MCS WOULD BEGIN TO FOLLOW THE CORFIDI VECTORS TO THE SOUTH EAST AND INTO NW IA. LAST FEW VOLUME SCANS HAVE HINTED AT SOME WEAKENING AS SUGGESTED BY LOWERING REFLECTIVITIES AND A MORE EASTERLY MOVEMENT. STILL POSSIBLE THOUGH FOR ADDITIONAL STORMS TO DEVELOP ON THE SOUTHERN FLANK AND WILL KEEP CHANCE POPS INTO CENTRAL IA THIS MORNING. WILL KEEP HIGHEST POPS ACROSS THE NORTH THIS MORNING WITH SMALLER POPS TO THE SOUTH. POPS SOUTH SHOULD BE SUFFICIENT TO COVER ANY SPILL OVER FROM NEBRASKA AND POTENTIAL SUDDEN DROP SOUTH OF MCS TO THE NORTH. HAVE FOLLOWED THE 06Z NAM AND RUC13 WITH THE WARM FRONT BECOMING ESTABLISHED ACROSS NORTH CENTRAL TO EAST CENTRAL IOWA. IF CAN REALIZE SOME SUN IN THE VICINITY OF THE BOUNDARY...THEN SHOULD HAVE RAPID DESTABILIZATION BY THE MIDDLE OF THE AFTERNOON AS THE SHORT WAVE TROF APPROACHES. THIS SCENARIO WILL LEAD TO A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OVERALL STORM MODE WILL BE MULTICELLULAR HOWEVER 0-6KM BULK SHEAR AND EFFECTIVE SHEAR GREATER THAN 40KTS WOULD SUGGEST SUPERCELLS WILL BE POSSIBLE. WILL MENTION AN ISOLATED TORNADO AS WELL THOUGH OVERALL LCL LEVELS ARE MARGINAL. STORMS WILL LINGER INTO THIS EVENING AS THE SFC AND 850MB WARM FRONT LIFT NORTHEAST. THE STRONG WARM AIR ADVECTION AT 850MB WILL CREATE STEEP LAPSE RATES THROUGH MIDNIGHT. HAVE ENDED POPS BY 06Z BUT THE DAY SHIFT WILL NEED TO REEVALUATE. THE WARM AIR RETURNS FOR FRIDAY AND SATURDAY WITH A STRONG SOUTHERLY FLOW IN PLACE. 1000-850MB THICKNESSES ARE HIGHEST ON FRIDAY THEN DROP SLIGHTLY ON SATURDAY AS THE UPPER LEVEL RIDGE SHIFTS TO THE EAST. HAVE UPPER 80S TO LOWER 90S GOING FOR BOTH DAYS WITH NO PRECIPITATION. NO CHANGES PLANNED BEYOND SATURDAY WITH NEXT CHANCE FOR PRECIPITATION STILL APPEARING TO BE THE MIDDLE OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Sep 8, 5:09 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 509 AM CDT THU SEP 8 2005 IAZ004>007-015>017-023>028-033>039-046>050-062-091015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-POWESHIEK- 509 AM CDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT EXPECT A COUPLE ROUNDS OF THUNDERSTORMS ACROSS THE AREA TODAY. A FEW THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST OUT OF SOUTH DAKOTA THIS MORNING. AN ISOLATED SEVERE STORM OR TWO MAY BE POSSIBLE WITH THIS ACTIVITY INCLUDING NICKEL SIZED HAIL AND 60 MPH WINDS. A GREATER RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING WITH LARGE HAIL TO THE SIZE OF GOLFBALLS...65 MPH WINDS AND AN ISOLATED TORNADO ALL POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE DURING THE PERIOD WITH AMOUNTS RANGING FROM 1 TO 3 INCHES. NO HYDROLOGICAL PROBLEMS ARE ANTICIPATED THOUGH DUE TO THE RECENT DRY PERIOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING THEN AGAIN BETWEEN 3 PM AND 8 PM. IAZ044-045-057>061-070>075-081>086-092>097-091015- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 509 AM CDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY HOWEVER A WARM FRONT LIFTING NORTH INTO NORTHERN IOWA THIS AFTERNOON WILL LIMIT OVERALL COVERAGE AND SEVERE POTENTIAL. AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS MORNING AND INTO EARLY THIS AFTERNOON WITH THE PRIMARY THREAT BEING NICKEL SIZED HAIL. THE FOCUS FOR THUNDERSTORMS IS ANTICIPATED TO SHIFT INTO NORTHERN AND NORTHEASTERN IOWA BY THE MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DONAVON
In the hours before
Local storm report, Sep 8, 12:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1234 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST MADRID 41.88N 93.82W
09/08/2005 62 MPH BOONE IA MESONET
FROM KCCI SCHOOL NET
&&
DEROYLocal storm report, Sep 8, 12:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG MADRID 41.88N 93.82W
09/08/2005 BOONE IA LAW ENFORCEMENT
NUMEROUS LARGE TREE LIMBS DOWN AND STREET SIGNS SNAPPED.
REPORTED BY BOONE COUNTY SHERIFFS DEPARTMENT.
&&
RPKLocal storm report, Sep 8, 12:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG AMES 42.02N 93.63W
09/08/2005 STORY IA PUBLIC
TWO FOOT DIAMETER TREE DOWNED. LARGE TENT BLOWN DOWN.
REPORTED BY PUBLIC.
&&
RPKLocal storm report, Sep 8, 1:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 5 NW DES MOINES 41.63N 93.69W
09/08/2005 0.88 INCH POLK IA TRAINED SPOTTER
55 MPH WIND GUST...DELAYED
&&
STEINBUGLLocal storm report, Sep 8, 1:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
109 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST ANKENY 41.72N 93.61W
09/08/2005 75 MPH POLK IA AWOS
DELAYED REPORT
&&
STEINBUGLLocal storm report, Sep 8, 1:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
111 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 W ELKHART 41.79N 93.55W
09/08/2005 1.75 INCH POLK IA LAW ENFORCEMENT
AT THE ELKHART EXIT OF I35.
1230 PM TSTM WND DMG MADRID 41.88N 93.82W
09/08/2005 BOONE IA LAW ENFORCEMENT
6-12 INCH TREE LIMBS DOWN. SMALL METAL BUILDINGS DOWN.
1236 PM TSTM WND GST AMES 42.02N 93.63W
09/08/2005 81 MPH STORY IA TRAINED SPOTTER
&&
DEROYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:14 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 46 min |
| Sep 8, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 40 min |
| Sep 8, 10:50 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 40 min |
| Sep 8, 11:23 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 52 min |
| Sep 8, 11:29 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 46 min |
| Sep 8, 11:39 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 45 min |
| Sep 8, 11:42 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 48 min |
| Sep 8, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 38 min |
| Sep 8, 11:55 AM CDT | Severe Thunderstorm Warning | DMX | Story | 50 min |
| Sep 8, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 33 min |
| Sep 8, 12:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 30 min |
| Sep 8, 12:33 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 50 min |
| Sep 8, 12:34 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Sep 8, 12:41 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Sep 8, 1:00 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 60 min |
| Sep 8, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 53 min |
| Sep 8, 1:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 46 min |
| Sep 8, 1:39 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
| Sep 8, 2:07 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.